Alert archive / Kansas / River Flood Warnings in 2024

River Flood Warning 13, NWS Wichita, KS

May 7, 2024Labette County, Neosho County, Kansas

NWS Wichita, KS issued this river flood warning at May 7, 2024, 9:37 AM CDT for Labette County, Neosho County, Kansas. It took effect at May 7, 2024, 9:08 PM CDT. It was in force for 41 hr.

The area

The outline as issued.

The facts

Issued
May 7, 2024, 9:37 AM CDT (14:37 UTC)
In effect from
May 7, 2024, 9:08 PM CDT
Expired
May 9, 2024, 1:48 PM CDT
In force
41 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

Counties Labette County, KS, Neosho County, KS

The radar

The Tulsa radar (KINX), 143 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Neosho River near Parsons (PPFK1). The gauge peaked at 20.38 ft at May 8, 2024, 5:00 AM CDT.

actionminormoderate10152005/0705/0805/0905/10
Action stage
19 ft
Minor stage
21 ft
Moderate stage
23 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07183500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

494 
WGUS43 KICT 071437
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
937 AM CDT Tue May 7 2024

...The National Weather Service in Wichita KS has issued a Flood 
Warning for the following rivers in Kansas...

  Neosho River near Parsons affecting Labette and Neosho Counties.

  Neosho River at Oswego affecting Labette and Cherokee Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Additional information is available at www.weather.gov.

&&

KSC099-133-080245-
/O.NEW.KICT.FL.W.0013.240508T0208Z-240509T1848Z/
/PPFK1.1.ER.240508T0208Z.240508T1200Z.240509T0648Z.NO/
937 AM CDT Tue May 7 2024

...FLOOD WARNING IN EFFECT FROM THIS EVENING TO EARLY THURSDAY 
AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Neosho River near Parsons.

* WHEN...From this evening to early Thursday afternoon.

* IMPACTS...At 23.0 feet, Flood waters spread over fields to a 
  distance of 1 and one fourth miles. Several county roads, mainly 
  along the left bank are inundated. Several residents which live 
  along the right bank in the vicinity of Highway 400 may experience 
  water entering their homes at basement levels.

* ADDITIONAL DETAILS...
  - At 8:00 AM CDT Tuesday the stage was 14.1 feet.
  - Bankfull stage is 21.0 feet.
  - Forecast...The river is expected to rise above flood stage
    late this evening to a crest of 22.5 feet tomorrow morning.
    It will then fall below flood stage early Thursday morning.
  - Flood stage is 21.0 feet.


&&

            Fld   Observed           Forecasts (7 am CDT)     
Location    Stg   Stg   Day/Time     Wed   Thu   Fri          

Neosho River
Parsons     21.0  14.1  Tue 8 am CDT 22.5  19.7  12.1         


&&

LAT...LON 3754 9511 3727 9508 3726 9518 3745 9521


$$

KSC021-099-080245-
/O.NEW.KICT.FL.W.0014.240508T1113Z-240510T0636Z/
/OSWK1.1.ER.240508T1113Z.240509T0000Z.240509T1236Z.NO/
937 AM CDT Tue May 7 2024

...FLOOD WARNING IN EFFECT FROM WEDNESDAY MORNING TO EARLY FRIDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Neosho River at Oswego.

* WHEN...From Wednesday morning to early Friday morning.

* IMPACTS...At 19.5 feet, Xavier Road leading north from the river 
  gage begins to see water near the road.

* ADDITIONAL DETAILS...
  - At 7:00 AM CDT Tuesday the stage was 8.8 feet.
  - Bankfull stage is 17.0 feet.
  - Forecast...The river is expected to rise above flood stage
    tomorrow morning to a crest of 18.8 feet tomorrow evening. It
    will then fall below flood stage Thursday morning.
  - Flood stage is 17.0 feet.


&&

            Fld   Observed           Forecasts (7 am CDT)     
Location    Stg   Stg   Day/Time     Wed   Thu   Fri          

Neosho River
Oswego      17.0  8.8   Tue 7 am CDT 17.3  17.2  10.4         


&&

LAT...LON 3727 9507 3700 9500 3700 9511 3726 9518


$$

Darmofal
3 follow-up statements
957 
WGUS83 KICT 071946
FLSICT

Flood Statement
National Weather Service Wichita KS
246 PM CDT Tue May 7 2024

...The Flood Warning is extended for the following rivers in 
Kansas...

  Neosho River near Parsons affecting Labette and Neosho Counties.

  Neosho River at Oswego affecting Labette and Cherokee Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Additional information is available at www.weather.gov.

&&

KSC099-133-080800-
/O.EXT.KICT.FL.W.0013.240508T0330Z-240509T2000Z/
/PPFK1.1.ER.240508T0330Z.240508T1200Z.240509T0800Z.NO/
246 PM CDT Tue May 7 2024

...FLOOD WARNING NOW IN EFFECT FROM THIS EVENING TO THURSDAY 
AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Neosho River near Parsons.

* WHEN...From this evening to Thursday afternoon.

* IMPACTS...At 23.0 feet, Flood waters spread over fields to a 
  distance of 1 and one fourth miles. Several county roads, mainly 
  along the left bank are inundated. Several residents which live 
  along the right bank in the vicinity of Highway 400 may experience 
  water entering their homes at basement levels.

* ADDITIONAL DETAILS...
  - At 2:00 PM CDT Tuesday the stage was 17.2 feet.
  - Bankfull stage is 21.0 feet.
  - Forecast...The river is expected to rise above flood stage
    late this evening to a crest of 22.3 feet tomorrow morning.
    It will then fall below flood stage early Thursday morning.
  - Flood stage is 21.0 feet.


&&

            Fld   Observed           Forecasts (1 pm CDT)     
Location    Stg   Stg   Day/Time     Wed   Thu   Fri          

Neosho River
Parsons     21.0  17.2  Tue 2 pm CDT 22.3  18.4  13.9         


&&

LAT...LON 3754 9511 3727 9508 3726 9518 3745 9521


$$

KSC021-099-080800-
/O.EXT.KICT.FL.W.0014.240508T0916Z-240510T0831Z/
/OSWK1.1.ER.240508T0916Z.240509T0000Z.240509T1431Z.NO/
246 PM CDT Tue May 7 2024

...FLOOD WARNING NOW IN EFFECT FROM LATE TONIGHT TO EARLY FRIDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Neosho River at Oswego.

* WHEN...From late tonight to early Friday morning.

* IMPACTS...At 19.5 feet, Xavier Road leading north from the river 
  gage begins to see water near the road.

* ADDITIONAL DETAILS...
  - At 1:45 PM CDT Tuesday the stage was 11.8 feet.
  - Bankfull stage is 17.0 feet.
  - Forecast...The river is expected to rise above flood stage
    late tonight to a crest of 19.4 feet tomorrow evening. It
    will then fall below flood stage late Thursday morning.
  - Flood stage is 17.0 feet.


&&

            Fld   Observed           Forecasts (1 pm CDT)     
Location    Stg   Stg   Day/Time     Wed   Thu   Fri          

Neosho River
Oswego      17.0  11.8  Tue 1 pm CDT 19.1  15.9  10.3         


&&

LAT...LON 3727 9507 3700 9500 3700 9511 3726 9518


$$

Darmofal
296 
WGUS83 KICT 080130
FLSICT

Flood Statement
National Weather Service Wichita KS
830 PM CDT Tue May 7 2024

...The Flood Warning continues for the following rivers in Kansas...

  Neosho River near Parsons affecting Neosho and Labette Counties.

  Neosho River at Oswego affecting Cherokee and Labette Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional information is available at www.weather.gov.

&&

KSC099-133-081330-
/O.EXT.KICT.FL.W.0013.240508T0600Z-240509T1715Z/
/PPFK1.1.ER.240508T0600Z.240508T1800Z.240509T0515Z.NO/
830 PM CDT Tue May 7 2024

...FLOOD WARNING NOW IN EFFECT FROM LATE TONIGHT TO EARLY THURSDAY 
AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Neosho River near Parsons.

* WHEN...From late tonight to early Thursday afternoon.

* IMPACTS...At 21.0 feet, Significant flooding of the flood plain 
  begins to occur affecting agricultural fields.

* ADDITIONAL DETAILS...
  - At 7:00 PM CDT Tuesday the stage was 19.3 feet.
  - Bankfull stage is 21.0 feet.
  - Forecast...The river is expected to rise above flood stage
    just after midnight tonight to a crest of 21.9 feet early
    tomorrow afternoon. It will then fall below flood stage early
    Thursday morning.
  - Flood stage is 21.0 feet.


&&

            Fld   Observed           Forecasts (7 pm CDT)     
Location    Stg   Stg   Day/Time     Wed   Thu   Fri          

Neosho River
Parsons     21.0  19.3  Tue 7 pm CDT 21.7  15.6  13.9         


&&

LAT...LON 3754 9511 3727 9508 3726 9518 3745 9521


$$

KSC021-099-081330-
/O.CON.KICT.FL.W.0014.240508T0916Z-240510T0831Z/
/OSWK1.1.ER.240508T0916Z.240509T0000Z.240509T1431Z.NO/
830 PM CDT Tue May 7 2024

...FLOOD WARNING REMAINS IN EFFECT FROM LATE TONIGHT TO EARLY FRIDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Neosho River at Oswego.

* WHEN...From late tonight to early Friday morning.

* IMPACTS...At 19.5 feet, Xavier Road leading north from the river 
  gage begins to see water near the road.

* ADDITIONAL DETAILS...
  - At 1:45 PM CDT Tuesday the stage was 11.8 feet.
  - Bankfull stage is 17.0 feet.
  - Forecast...The river is expected to rise above flood stage
    late tonight to a crest of 19.4 feet tomorrow evening. It
    will then fall below flood stage late Thursday morning.
  - Flood stage is 17.0 feet.


&&

            Fld   Observed           Forecasts (7 pm CDT)     
Location    Stg   Stg   Day/Time     Wed   Thu   Fri          

Neosho River
Oswego      17.0  11.8  Tue 1 pm CDT 19.4  13.2  10.2         


&&

LAT...LON 3727 9507 3700 9500 3700 9511 3726 9518


$$

Metzger
164 
WGUS83 KICT 081403
FLSICT

Flood Statement
National Weather Service Wichita KS
903 AM CDT Wed May 8 2024

...The Flood Warning continues for the following rivers in Kansas...

  Neosho River at Oswego affecting Labette and Cherokee Counties.

...The Flood Warning is cancelled for the following rivers in 
Kansas...

  Neosho River near Parsons affecting Labette and Neosho Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

&&

KSC099-133-081515-
/O.CAN.KICT.FL.W.0013.000000T0000Z-240508T1403Z/
/PPFK1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
903 AM CDT Wed May 8 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Neosho River near Parsons.

* ADDITIONAL DETAILS...
  - At 8:00 AM CDT Wednesday the stage was 20.1 feet and falling.
  - Bankfull stage is 21.0 feet.
  - Forecast...The river has crested and will continue to fall to
    12.1 feet Monday morning.


&&

            Fld   Observed           Forecasts (7 am CDT)     
Location    Stg   Stg   Day/Time     Thu   Fri   Sat          

Neosho River
Parsons     21.0  20.1  Wed 8 am CDT 13.5  12.3  12.5         


&&

LAT...LON 3754 9511 3727 9508 3726 9518 3745 9521


$$

KSC021-099-090215-
/O.EXT.KICT.FL.W.0014.000000T0000Z-240509T1443Z/
/OSWK1.1.ER.240508T1443Z.240508T1700Z.240508T2043Z.NO/
903 AM CDT Wed May 8 2024

...FLOOD WARNING NOW IN EFFECT UNTIL LATE TOMORROW MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Neosho River at Oswego.

* WHEN...Until late tomorrow morning.

* IMPACTS...At 17.0 feet, The left bank begins to overflow and 
  floods agricultural fields. Also, the dirt county road, 13000 
  Road, along the north side of the river bank starts to flood at 
  1.5 miles downstream of gage site where the bridge crosses 
  Lightning Creek.

* ADDITIONAL DETAILS...
  - At 7:00 AM CDT Wednesday the stage was 16.4 feet and rising.
  - Bankfull stage is 17.0 feet.
  - Forecast...The river is expected to rise above flood stage
    late this morning to a crest of 17.5 feet this afternoon. It
    will then fall below flood stage late this afternoon.
  - Flood stage is 17.0 feet.


&&

            Fld   Observed           Forecasts (7 am CDT)     
Location    Stg   Stg   Day/Time     Thu   Fri   Sat          

Neosho River
Oswego      17.0  16.4  Wed 7 am CDT 11.5  9.9   10.1         


&&

LAT...LON 3727 9507 3700 9500 3700 9511 3726 9518


$$

Pearce

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 7, 6:41 AM CDT, 2 hours 56 minutes earlier. Its key messages:

  • Chance for elevated storms Wednesday morning across southeast Kansas, some of them could become strong or severe
  • Dry and quiet weather to prevail for Thursday thru the weekend.
Area forecast discussion, May 7, 6:41 AM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
641 AM CDT Tue May 7 2024

.KEY MESSAGES...

- Chance for elevated storms Wednesday morning across southeast
Kansas, some of them could become strong or severe

- Dry and quiet weather to prevail for Thursday thru the
  weekend.

&&

.DISCUSSION...
Issued at 225 AM CDT Tue May 7 2024

Quiet weather conditions will prevail today with westerly winds and
drier air overspreading the region. Meanwhile current satellite
water vapor imagery shows a deep upper level low pressure system
continuing to spin over the Dakotas. Models show an embedded short
wave rotating around the southern periphery of this low pressure
system across Nebraska and Kansas for late tonight heading into
Wednesday. This upper short wave induces a strengthening low level
jet and rapid moisture transport over eastern Kansas into a decent
700mb baroclinic zone late tonight/Wednesday morning. This
signal combined with steep mid-level lapse rates,decent elevated
CAPE, and favorable 1-6km shear could spark of severe elevated
convection around daybreak Wednesday morning over far southeast
Kansas or locations just to the northeast in western Missouri
which is supported by increasing HREF model probability of 4hr
max Refl paintball. This upper wave will push another frontal
boundary southward across the area on Wednesday where storms
will re-develop ahead of this front which looks to affect areas
mainly east of southeast Kansas.

Dry and quiet weather conditions look to prevail for Thursday into
the weekend as surface high pressure builds over the region. Long
range models are hinting at next chance of storms possibly affecting
the region on Monday.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 636 AM CDT Tue May 7 2024

Patchy fog was impacting parts of the Flint Hills and southeast
Kansas this morning but should mix out by 14Z or sooner. VFR
will prevail thereafter with light and variable winds becoming
breezy and westerly. Gusts to around 35 mph will be common in
central Kansas this afternoon. Winds will diminish this evening
while backing to an east or southeast direction. The storm
system over the Northern Plains will pivot southeastward driving
another frontal boundary into central KS this evening where an
isolated shower may develop. Widely scattered showers and storms
may also develop toward dawn on Wed over portions of the Flint
Hills and southeast KS but confidence is too low to mention in
TAFs at this time.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...CDJ
AVIATION...MWM
Hazardous weather outlook, May 7, 3:28 AM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
328 AM CDT Tue May 7 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-080830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
328 AM CDT Tue May 7 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Minor flooding will continue on the Fall River at Fredonia today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms to affect far southeast Kansas
Wednesday morning. A few strong to severe storms are possible with
large hail as the main hazard.

There is a chance for hit-or-miss showers and thunderstorms across
the region from Sunday night into next week, but the overall
potential for severe weather looks low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, May 7, 9:18 AM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
918 AM CDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     Rain             1 NNW Coyville          37.71N 95.91W
05/07/2024  M2.25 Inch       Wilson             KS   CO-OP Observer

            CO-OP Observer station CYVK1 1.4 NW
            Coyville.

0700 AM     Rain             Longton                 37.38N 96.08W
05/07/2024  M2.46 Inch       Elk                KS   CO-OP Observer

            CO-OP Observer station LGTK1 Longton.

0800 AM     Rain             1 N Grenola             37.36N 96.45W
05/07/2024  M2.18 Inch       Elk                KS   CO-OP Observer

            CO-OP Observer station GRNK1 0.6 N Grenola.

&&
Local storm report, May 7, 9:20 AM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
920 AM CDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             Fredonia                37.53N 95.83W
05/07/2024  M2.02 Inch       Wilson             KS   CO-OP Observer

            CO-OP Observer station FREK1 Fredonia.

0815 AM     Rain             1 S Climax              37.71N 96.22W
05/07/2024  M2.14 Inch       Greenwood          KS   Mesonet

            Mesonet station CMXK1 0.8 S Climax.

0700 AM     Rain             1 SSE Howard            37.46N 96.26W
05/07/2024  M2.05 Inch       Elk                KS   Cocorahs

            Cocorahs station KS-EK-5 Howard 0.9 SSE.

0800 AM     Rain             1 N Grenola             37.36N 96.45W
05/07/2024  M2.01 Inch       Elk                KS   Mesonet

            Mesonet station GRLK1 0.5 N Grenola.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:18 PM CDTSpecial Weather StatementICTSumner27 min
May 6, 7:39 PM CDTSpecial Weather StatementICTSumner36 min
May 6, 7:46 PM CDTSpecial Weather StatementICTElk29 min
May 6, 7:49 PM CDTSevere Thunderstorm Warning Considerable damage threatICTCowley, Sumner56 min
May 6, 7:54 PM CDTSpecial Weather StatementICTEllsworth36 min
May 6, 8:09 PM CDTSpecial Weather StatementICTElk36 min
May 6, 8:19 PM CDTSevere Thunderstorm Warning Considerable damage threatICTChautauqua, Cowley, Elk56 min
May 6, 8:33 PM CDTSpecial Weather StatementICTEllsworth57 min
May 6, 8:46 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson59 min
May 6, 8:47 PM CDTAreal Flood WarningICTElk, Greenwood23 hr
May 6, 8:51 PM CDTTornado WarningICTChautauqua, Elk39 min
May 6, 8:52 PM CDTSpecial Weather StatementICTSaline53 min
May 6, 9:10 PM CDTSevere Thunderstorm Warning Considerable damage threatICTAllen, Chautauqua, Elk, Labette, Montgomery, Neosho and 2 more80 min
May 6, 9:22 PM CDTSevere Thunderstorm Warning Considerable damage threatICTChautauqua, Cowley, Elk53 min
May 6, 9:27 PM CDTSevere Thunderstorm Warning Destructive damage threatICTAllen, Wilson, Woodson63 min
May 6, 9:51 PM CDTSevere Thunderstorm Warning Considerable damage threatICTElk, Greenwood16 min
May 6, 10:23 PM CDTSevere Thunderstorm WarningICTAllen, Labette, Montgomery, Neosho, Wilson, Woodson44 min
May 6, 11:28 PM CDTAreal Flood WarningICTLabette, Neosho75 min
May 7, 2:28 AM CDTRiver Flood WarningICTWilson33 hr
May 7, 9:37 AM CDTRiver Flood WarningICTCherokee, Labette29 hr

Nearby

River Flood Warnings in Kansas, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.